Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 208, NWS Mobile, AL

July 5, 1997Escambia County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 5, 1997, 11:57 AM CDT for Escambia County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 1997, 11:57 AM CDT (16:57 UTC)
Expired
Jul 5, 1997, 12:45 PM CDT
In force
48 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Escambia County, AL

The radar

The Mobile radar (KMOB), 114 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1997-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1997-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-469 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 051657 RRA
SVRMOB
ALC053-051745-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1157 AM CDT SAT JUL 5 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1245 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...ESCAMBIA COUNTY
 
AT 1152 AM...NWS DOPPLER WEATHER RADAR IN MOBILE INDICATED A DEVELOPING
SEVERE THUNDERSTORM ABOUT 2 MILES NORTH OF ATMORE ALABAMA. THIS STORM
WAS MOVING NORTH AT 5 MPH...JUST INSIDE OF THE BALDWIN/ESCAMBIA COUNTY
LINE. THE STORM WILL DRIFT NORTHWARD TOWARDS HUXFORD THROUGH 1230 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:50 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 5, 9:50 AM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE...
NATIONAL WEATHER SERVICE MOBILE ALABAMA
950 AM CDT SAT JUL 5 1997

TAKING A LOOK AT MORNING UA/SNDG DATA...FEEL ATMOS IS PRIMED FOR LATER
ACTION TDA OVR CWA...WITH A GUD CHC OF SEEING PULSE SEVERE WITH LARGE
HAIL. PIECE OF S/WAV ENERGY MOVG THRU UPR TROF COMBINED WITH COOL UPSTRM
TEMPS SHUD MANIFEST ITSELF IN FORM OF STG ISOLD CELLS INITIALLY OVR E LA
AND SE MS AND DVLP EWD TDA AS SFC CDFNT ENHANCES LOLV CVGC. RECENT ADAP
SUPPORTS THIS WITH 18+ G/KG SFC MIXR AND SFC-BASED LI`S ALREADY EXCEEDING
-8 DEG (C). MODIFIED 18Z MOB SNDG EXHIBITS DRY ADIABATIC H5-H7 LAPSE
RATE WITH 3700 J/KG ESTIMATED CAPE (WITH MEAGER INSOLATION ON SFC PARCEL).

ATTM..D.CURRENT TEMPS/POPS LOOK GUD. WL UPDATE NOWS/HWO TO REFLECT STRONGER
STORMS FOR LATER THIS AFTERNOON. SPECIAL MARINE WARNING REMAINS IN EFFECT
THROUGH 11 AM.

JMM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:35 AM CDTSevere Thunderstorm WarningMOBCovington40 min
Jul 5, 12:43 PM CDTSevere Thunderstorm WarningMOBMobile47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.